Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 13 , ISSUE 4 ( December, 2009 ) > List of Articles

CASE REPORT

Acute renal failure caused by pheniramine maleate induced rhabdomyolysis: An unusual case

Gunchan Paul, P. Sood, B. S. Paul, S. Puri

Keywords : Antihistamine overdose, pheniramine maleate, rhabdomyolysis

Citation Information : Paul G, Sood P, Paul BS, Puri S. Acute renal failure caused by pheniramine maleate induced rhabdomyolysis: An unusual case. Indian J Crit Care Med 2009; 13 (4):221-223.

DOI: 10.4103/0972-5229.60176

License: CC BY-ND 3.0

Published Online: 00-12-2009

Copyright Statement:  Copyright © 2009; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Antihistamines are easily available over-the-counter medications, which are frequently involved in overdoses. The usual course is accompanied by the anticholinergic effects of these agents. We report a case of a suicide attempt in a young male, where ingestion of antihistamine pheniramine maleate was complicated by nontraumatic rhabdomyolysis and oliguric acute renal failure. Rhabdomyolysis and acute renal failure is a rarely reported but potentially serious complication among patients who present to the emergency after intentional overdoses making recognition and prompt intervention essential. We also describe the potential mechanism of muscle injury in antihistamine overdose.


PDF Share
  1. Poisoning with over the counter doxylamine preparations: an evaluation of 109 cases. Human Toxicol 1987;6:355-9.
  2. Drug- induced rhabdomyolysis: Mechanisms and management. Postgrad Med J 1993;69:333-6.
  3. The spectrum of rhabdomyolysis. Med (Baltimore) 1982;61:141-52.
  4. Myoglobinuric renal failure due to drug induced rhabdomyolysis. Human Toxicol 1983;2:197-201.
  5. Non-traumatic rhabdomyolysis complicating antihistamine overdose. J Clin Toxicol 1993;31:493-6.
  6. Severe rhabdomyolysis after doxylamine overdose. Postgrad Med 1993;93:227-9.
  7. Doxylamine overdose as a potential cause of rhabdomyolysis. Am J Med Sci 2001;322:48-9.
  8. Rhabdomyolysis. A rare adverse effect of diphenhydramine overdose. Am J Emerg Med 1996;14:574-6.
  9. Ellenhorn′s Medical Toxicology, Diagnosis and Treatment of Human Poisoning. 2 nd ed. Baltimore: Williams and Wilkins; 1997.
  10. Drug- and toxin-induced rhabdomyolysis. Ann Emerg Med 1989;18:1068-84.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.